Member Login | About | Contact
American Association of Oral and Maxillofacial Surgeons

News

Propofol Injectable Emulsion, USP by Hospira: Recall - Visible Particulates

April 21st, 2014

Hospira, Inc. has announced a nationwide recall of seven lots of Propofol Injectable Emulsion, USP, due to a glass defect located on the interior neck of the vial, which was identified during a sample inspection where the glass vial contained visible embedded metal particulate. Free-floating metal particulates were also identified in vials upon further analysis.

Injected particulate matter may result in local inflammation, phlebitis, and/or low level allergic response through mechanical disruption of tissue or immune response to the particulate. Capillaries, which may be as small as the size of a red blood cell, may become occluded. Chronically, following sequestration, particulate matter may lead to granulomatous formation, most likely in the lungs. Long term clinically meaningful impact is low if a patient has normal lung function. While extremely rare, embedded stainless steel may put a patient at risk from MRI (strong magnetic field exposure) as particulate, if in the lung, could potentially dislodge and be pulled through tissue.

The affected lots were distributed nationwide to distributors/wholesalers, hospitals and clinics from August 2013 through December 2013. The lot numbers affected by the recall are:

Product

NDC Number

Lot

Expiration Date

Propofol Injectable Emulsion, 1%, 200 mg /
20 mL (10 mg/mL)

0409-4699-30

29-614-DJ

1MAY2015

29-615-DJ

1MAY2015

29-616-DJ

1MAY2015

29-617-DJ

1MAY2015

29-628-DJ

1MAY2015

29-629-DJ

1MAY2015

29-630-DJ

1MAY2015

Hospira has notified its customers via recall letter that the company has implemented corrective actions to the manufacturing process to prevent recurrence. Customers are advised to check inventory and immediately quarantine any affected product. Affected product should be returned to Stericycle, which can be contacted at 1-877-272-2158 (M-F, 8 a.m. - 5 p.m. ET).

Adverse reactions or quality problems experienced with the use of this product may be reported to the FDA’s MedWatch Adverse Event Reporting Program either online, by regular mail or by fax.